Jump to section
Answer Final words Summary

Can Lexapro Cause Low Blood Pressure?

Lexapro (escitalopram) is not generally associated with causing low blood pressure.

Question

Can 5 mg of Lexapro (escitalopram) cause a drop in blood pressure to 105/48?

Asked by Phil On Aug 28, 2019

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Aug 31, 2019
Blood pressure gauge show hypotension or low blood pressure

Answer

Low blood pressure (i.e. hypotension) is not a common side effect of Lexapro (escitalopram).

The prescribing information for Lexapro does not list it as occurring during clinical trials but it has been reported during the post-marketing experience.

Postmarketing reports are voluntary reports of side effects and/or other drug concerns. The FDA describes it as follows:

Because all possible side effects of a drug can't be anticipated based on preapproval studies involving only several hundred to several thousand patients, FDA maintains a system of postmarketing surveillance and risk assessment programs to identify adverse events that did not appear during the drug approval process.

It is always difficult to discern how common or serious reported postmarketing side effects are because they are reported voluntarily from an indeterminant population size and may not even be linked to exposure to the drug in question.

Therefore, even though low blood pressure has been reported for Lexapro, it isn't definitively known whether or not it truly was the cause in reported instances.

The 'Guidelines for the Treatment of Major Depressive Disorder', which goes over antidepressant therapy in great detail, does not associate low blood pressure with SSRI (selective serotonin reuptake inhibitor) drugs, a class which includes Lexapro.

Having said all of the above, the prescribing information for Lexapro does list hypotension (i.e. low blood pressure) as a possible symptom of overdose:

Symptoms most often accompanying escitalopram overdose, alone or in combination with other drugs and/or alcohol, included convulsions, coma, dizziness, hypotension, insomnia, nausea, vomiting, sinus tachycardia, somnolence, and ECG changes (including QT prolongation and very rare cases of torsade de pointes).

There certainly is a chance that some individuals may be more susceptible to experiencing low blood pressure on Lexapro, but based on available data for the drug, it does seem to be quite rare.

Final Words

The blood pressure you state in your question (105/48) is low, especially the diastolic number (the second one).

It's unlikely that Lexapro is the culprit, but you shouldn't rule it out if nothing else has changed with your medication regimen. Be sure to discuss your situation with your doctor so you can be appropriately evaluated.


Summary

  • Hypotension (i.e. low blood pressure) isn't a listed side effect of Lexapro based on clinical trial data, but has been reported during postmarketing experience.
  • Overall, the risk of experiencing low blood pressure with Lexapro is low.
  • References
    1. Lexapro Prescribing Information. AccessFDA
    2. Guidelines for the Treatment of Major Depressive Disorder. Psychiatry Online

    About the Pharmacist

    Dr. Brian Staiger Pharm.D

    Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

    Recent Questions